Alert archive / Colorado / Freeze Warnings in 2012

Freeze Warning 2, NWS Grand Junction, CO

April 27, 20125 counties in Colorado

NWS Grand Junction, CO issued this freeze warning at Apr 27, 2012, 2:00 PM MDT for 5 counties in Colorado. It took effect at Apr 28, 2012, 12:00 AM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 27, 2012, 2:00 PM MDT (20:00 UTC)
In effect from
Apr 28, 2012, 12:00 AM MDT
Expired
Apr 28, 2012, 4:58 AM MDT
In force
5 hr
Issued by
NWS Grand Junction, CO

Counties Delta County, CO, Garfield County, CO, Gunnison County, CO, Mesa County, CO, Montrose County, CO

The radar

The Grand Junction radar (KGJX), 32 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.0 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2012-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2012-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

002 
WWUS75 KGJT 272000
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
200 PM MDT FRI APR 27 2012

COZ006-011-280400-
/O.NEW.KGJT.FZ.W.0002.120428T0600Z-120428T1500Z/
GRAND VALLEY-CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
INCLUDING THE CITIES OF...GRAND JUNCTION...FRUITA...PALISADE...
CEDAREDGE...DELTA...HOTCHKISS...MONTROSE
200 PM MDT FRI APR 27 2012

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
FREEZE WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
MDT SATURDAY. 

* TIMING...LATE TONIGHT THROUGH 9 AM MDT SATURDAY MORNING.

* TEMPERATURE...LOW LYING WIND SHELTERED AREAS WILL HAVE OVERNIGHT
  LOWS RANGING FROM THE MID 20S TO THE LOWER 30S. FROST WILL BE
  WIDESPREAD BY SUNRISE SATURDAY MORNING.

* IMPACTS...SUB-FREEZING TEMPERATURES MAY KILL SENSITIVE
  VEGETATION LATE TONIGHT. IN ADDITION...WATER COOLERS AND GARDEN
  HOSES SHOULD BE PROTECTED FROM FREEZING WEATHER.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
2 follow-up statements
299 
WWUS75 KGJT 280331
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
931 PM MDT FRI APR 27 2012

COZ006-011-281215-
/O.CON.KGJT.FZ.W.0002.120428T0600Z-120428T1500Z/
GRAND VALLEY-CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
INCLUDING THE CITIES OF...GRAND JUNCTION...FRUITA...PALISADE...
CEDAREDGE...DELTA...HOTCHKISS...MONTROSE
931 PM MDT FRI APR 27 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT SATURDAY...

* TIMING...LATE TONIGHT THROUGH 9 AM MDT SATURDAY MORNING.

* TEMPERATURE...LOW LYING WIND SHELTERED AREAS WILL HAVE 
  OVERNIGHT LOWS RANGING FROM THE MID 20S TO THE LOWER 30S. 
  FROST WILL BE WIDESPREAD BY SUNRISE SATURDAY MORNING. 

* IMPACTS...SUB-FREEZING TEMPERATURES MAY KILL SENSITIVE 
  VEGETATION LATE TONIGHT. IN ADDITION...WATER COOLERS AND 
  GARDEN HOSES SHOULD BE PROTECTED FROM FREEZING WEATHER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
606 
WWUS75 KGJT 281058
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
458 AM MDT SAT APR 28 2012

COZ006-011-281200-
/O.CAN.KGJT.FZ.W.0002.000000T0000Z-120428T1500Z/
GRAND VALLEY-CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
INCLUDING THE CITIES OF...GRAND JUNCTION...FRUITA...PALISADE...
CEDAREDGE...DELTA...HOTCHKISS...MONTROSE
458 AM MDT SAT APR 28 2012

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS CANCELLED THE
FREEZE WARNING. 

CLOUDS HAVE ROLLED IN AND KEPT TEMPERATURES WELL ABOVE FREEZING
THIS MORNING.  WENT AHEAD AND CANELLED FREEZE WARNING.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this freeze warning went out at Apr 27, 2:00 PM MDT, 0 minutes earlier.

Area forecast discussion, Apr 27, 2:00 PM MDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
200 PM MDT FRI APR 27 2012

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 200 PM MDT FRI APR 27 2012

CLOUDS WITH ISOLATED SHOWERS SLOWLY ERODING AWAY THIS AFTERNOON.
CLOSED LOW CIRCULATION CENTERED OVER NRN ROCKIES TODAY WILL DRIFT
TOWARD THE DAKOTAS ON SATURDAY. CIRCULATION AROUND THE CLOSED LOW
BRINGS CYCLONIC BUT DRY WESTERLY FLOW ACROSS UTAH AND WRN
COLORADO. ISOLATED SHOWERS MAY PERSIST TOWARD THE NRN DIVIDE THIS
EVENING AS A SHORT WAVE ROTATES AROUND THE CLOSED LOW...BUT DOES
NOT BRING MUCH MOISTURE WITH IT. ANY SHOWERS THAT PERSIST WILL BE
STRICTLY OROGRAPHIC AS DYNAMICAL FORCING WILL BE TO OUR NORTH AND
EAST. ANOTHER SHORT WAVE ROTATES AROUND THE MAIN CIRCULATION ON
SATURDAY...MAY GENERATE SOME SCATTERED HIGH CLOUD AND A FEW
AFTERNOON SMALL CUMULI. BREEZY AFTERNOON CONDITIONS WILL BE MAIN
THEME WITH TEMPS RUNNING A LITTLE BELOW NORMAL.

FOR THE GRAND AND UNCOMPAHGRE VALLEY...WILL ISSUE A FREEZE WARNING
LATE TONIGHT THROUGH SATURDAY 9 AM. WIDESPREAD FROST IS EXPECTED
WITH FREEZING TEMPERATURES COMMON AT LOW LYING WIND SHELTERED
AREAS. IN THE WAKE OF THE COLD FRONT LAST NIGHT...THE DRAINAGE
WINDS HAVE BEEN DISRUPTED AND THEREFORE EXPECT GOOD RADIATIONAL
COOLING OVERNIGHT AFTER THE EVENING BREEZES DECOUPLE.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 200 PM MDT FRI APR 27 2012

CLOSED LOW OVER THE NORTHERN PLAINS WILL SLOWLY DRIFT NORTHEAST
THROUGH MONDAY. EXPECT MAINLY DRY CONDITIONS ON SUNDAY AND MONDAY
WITH A RETURN TO SEASONBLY WARM TEMPERATURES EXPECTED BY MONDAY. A
PACIFIC TROUGH WILL IMPACT THE PACIFIC NORTHWEST ON TUESDAY AND
MOVE INTO THE NORTHERN ROCKIES BY WEDNESDAY. A MOIST BAROCLINIC
ZONE WILL DRIFT SLOWLY ACROSS THE FORECAST AREA LATER TUESDAY AND
IMPACT THE REGION THROUGH THURSDAY WITH UNSETTLED WEATHER. THE
BEST FOCUS WILL BE OVER THE MOUNTAINS AND OVER THE NORTHERN HALF
OF THE REGION WHERE A CHANCE OF SHOWERS AND DAYTIME THUNDERSTORMS
CAN BE EXPECTED. A DRIER SOUTHWEST FLOW WILL DEVELOP LATER IN THE
WORK WEEK WITH SEASONABLY WARM TEMPERATURES EXPECTED.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY AFTERNOON)
ISSUED AT 200 PM MDT FRI APR 27 2012

ISOLATED SHOWERS WILL LINGER OVER THE NORTHERN AND CENTRAL
MOUNTAINS THROUGH 03Z THIS EVENING. THIS WILL CAUSE LOCAL CIGS BLO
BKN030 AND LOCAL MOUNTAIN OBSCURATIONS...OTHERWISE WIDESPREAD VFR
THROUGH THE 24 HOUR PERIOD CAN BE EXPECTED. AREAS OF MECHANICAL
TURBULENCE CAN BE EXPECTED OVER THE HIGH TERRAIN THROUGH SATURDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM MDT SATURDAY FOR
     COZ006-011.
UT...NONE.
&&

SHORT TERM...PF
LONG TERM...MPM
AVIATION...TGJT
Hazardous weather outlook, Apr 27, 6:03 AM MDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
603 AM MDT FRI APR 27 2012

COZ001>014-017>023-UTZ022>025-027>029-281215-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
603 AM MDT FRI APR 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS WILL END BY NOON FOR MOST AREAS AS A WEAK COLD FRONT MOVES
THROUGH. EXPECT CLEARING CONDITIONS FOR THE REMAINDER OF THE DAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT COOLER WEATHER WITH THE NEXT CHANCE OF RAIN TUESDAY AS A
WEAK DISTURBANCE AFFECTS MAINLY NORTHWEST COLORADO AND NORTHEAST
UTAH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 6:21 PM MDTSevere Thunderstorm WarningGJTGarfield, Rio Blanco35 min

Nearby

Freeze Warnings in Colorado, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.